Hospira, Inc. (NYSE: HSP), a global specialty pharmaceutical and medication delivery company, announced today it is voluntarily expanding its March 31, 2010, recall of Propofol Injectable Emulsion 1% and Liposyn™ (Intravenous Fat Emulsion) products which include Liposyn II 10%, Liposyn II 20%, Liposyn III 10%, Liposyn III 20%, and Liposyn III 30% to the consumer or user level. Hospira is conducting the recall because some of the containers may contain particulate matter. The particulate is primarily made up of sub-visible inert stainless steel particles.
The affected lot numbers are shown in the table below:
|Product||All lot numbers beginning with:||Expiration date range|
|Propofol||66; 67; 68; 69, 70, 71, 72, 73, 74, 75, 76, 77, 78, 82, 83, 84, 85||June 1, 2010
January 1, 2012
|Liposyn||72, 73, 74, 75, 76, 77, 78, 82, 83, 84, 85||June 1, 2010
July 1, 2011
Hospira initially announced a recall of propofol and Liposyn to its customers on March 31, 2010. The expanded recall announced today affects additional lots of propofol and Liposyn distributed during a wider timeframe to capture all product that might currently be in customer inventories.
The affected lots of Liposyn were distributed between December 2008 and April 2010. The affected lots of propofol were distributed between March 2008 and April 2010. These products were distributed in the United States, Barbados, Canada, Chile, South Korea, Australia, Dominican Republic, Japan, Philippines, Puerto Rico, Uruguay, and the U.S. Virgin Islands. These products are packaged in glass containers. Propofol containers come in 20 mL, 50 mL and 100 mL sizes. Liposyn containers come in 250 mL and 500 mL sizes. This recall is being conducted with the knowledge of the U.S. Food and Drug Administration (FDA).
Hospira is undertaking this recall in consideration of the potential for safety issues if the products are administered to patients. Since these particulate contaminants do not dissolve in blood they could potentially act as emboli and impede blood flow. Particulates may also cause mechanical damage to the body and may escalate damage through the Systemic Inflammatory Response Syndrome (SIRS). Restriction in blood supply to tissues could lead to stroke, respiratory failure, kidney failure, liver failure, heart attack and/or death.
Hospira has not received any reports of adverse events related to this issue. The issue was discovered during testing of retain samples. Hospira has implemented improvements to its manufacturing process and is coordinating with the FDA to begin distribution of Liposyn and propofol manufactured under the new process as soon as possible. Consumers should contact their physician or healthcare provider if they have experienced any problems that may be related to taking or using these products.
Anyone with an existing inventory should stop use and distribution and quarantine the product immediately and call Stericycle at 1-877-884-7835 to arrange for the return of these products. For medical inquiries, please contact Hospira Medical Communications at 1-800-615-0187. This phone number is available 24 hours a day, seven days a week.
Debby Tangblade says
My daughter had knee surgery on 04/29/10. 3 days later she was hospitalized for 4 days because she started having severe tonic clonic seizures. She was a healthy athletic soccer player with no history of seizures or other illness in her life. She had also had previous knee surgeries with no adverse affects. The seizure doctor says it is not related to the medicine during surgery but they can’t explain why she is now so ill. She is on antiseizure medicine and still having small tremors and has daily headaches that she had never had one in her life. I am upset they wouldn’t report this. If this happens to hundreds of people and no doctors reports it because they claim it’s unrelated, then how does anyone know? Then everyone says, “Oh no that medicine doesn’t cause seizures.” Well something has caused her to get ill and I’d like some answers. I think it is more than coicidence that she has been so sick for a month and a half. She did have Propofol. Sorry for the ranting it upsets me…